Minnesota, 2004

Ice Storm in Minnesota, December 30, 2004

December 30, 2004 · NWS FGF · 6 events in 6 counties and zones

A "hybrid" surface low pressure system moved nearly straight east across the northern plains. It tracked across northern South Dakota to Aberdeen, then toward Bemidji (MN) and Duluth.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A "hybrid" surface low pressure system moved nearly straight east across the northern plains. It tracked across northern South Dakota to Aberdeen, then toward Bemidji (MN) and Duluth. A strong thermal gradient developed during the day on thursday (30th), with highs from around 20 near Cando, ND, to around 40 from Forman, ND, to Parkers Prairie, MN. An area of rain over eastern South Dakota moved into southeast North Dakota and west central Minnesota and fell as freezing rain. A good quarter to half inch of ice accumulated across the area. As temperatures rose to the melting point or above by thursday afternoon, some of the ice melted. This prevented widespread power outages and major travel problems. Even so, quite a few accidents were reported. As the low pressure system moved east, temperatures fell thursday night. Any slush or wet spots quickly froze, making travel hazardous once again.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 30, 3:55 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 30, 3:55 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CST THU DEC 30 2004

.DISCUSSION...
ANOTHER VERY CHALLENGING FCST AS STORMY PATTERN REMAINS IN PLACE.

FIRST OFF...WILL LET CURRENT WARNINGS AND ADVISORIES EXPIRE AT 6
AM.  CALLS TO FAR NORTHEAST NORTH DAKOTA WHERE 7 TO 10 INCHES OF
SNOW FELL INDICATE GROUND DRIFTING WITH VSBY IN THE LANGDON AREA 3/4
TO 1 MILE.  WINDS MORE NORTHWEST VERSUS DOWN THE VALLEY COMPONENT
AND WITH WIND SPEEDS MAINLY IN THE 15 TO 25 MPH RANGE SUSTAINED NOT
ENOUGH TO CREATE BAD BLOWING SNOW CONDITIONS. JUST SPOKE WITH
WINNIPEG WEATHER OFFICE AND BLIZZARD WARNINGS WILL BE KEPT UP FOR
THE RED RIVER VALLEY IN MANITOBA THROUGH THE MORNING. LIGHT SNOW
WILL OCCUR THIS MORNING IN MANY AREAS BUT ADDITIONAL ACCUMS UNDER
ONE INCH.  ROADS WILL STILL BE VERY ICY ALL AREAS...AS MUCH COLDER
AIR MOVES IN TODAY AS TEMPS FALL INTO THE 10 TO 15 RANGE BDE-BJI
AREAS BY LATE MORNING AND INTO THE SINGLE DIGITS ELSEWHERE.

NEXT FOCUS IS UPCOMING STORM.  VERY RICH MOISTURE SUPPLY WITH SYSTEM
AS LOW PRESSURE MOVES INTO KANSAS SAT AFTN THEN MOVES TO NEAR
LACROSSE WISCONSIN BY SUNDAY MORNING.  STRONG SOUTH TO SOUTHEAST
FLOW SFC-850 MB WITH GULF WIDE OPEN WITH 0.50 TO 0.70 PWAT ADVECTING
IN AT 00Z SUNDAY.  STRONG ISENTROPIC LIFT NOTED AT 290K AND 285K
WITH SPEC HUMIDITIES OF 3-4 ADVECTING IN.  MODEL QPF ALL VERY CLOSE
WITH TOTALS OF .40 TO 0.60 INCHES.  SFC TEMPS WILL BE IN THE SINGLE
DIGITS AND TEENS AND 850 TEMPS WELL BLO ZERO...SO ALL SNOW THIS TIME
AROUND...THOUGH COULD BE SOME SLEET IN WCNTRL MN.  USING 14:1 LIQUID
TO SNOW RATIOS IN GRIDDS...WOULD YIELD 5 TO 8 INCHES OF SNOW ACROSS
THE AREA...HPC GRAPHICS WOULD HAVE 8 TO 10 INCHES.  COORD WITH ALL
OFFICES AND WINNIPEG WEATHER AND HAVE ISSUED WINTER STORM WATCH
MAINLY FOR SAT AFTN/NIGHT FOR ALL AREAS...THOUGH DID BEGIN WATCH AT
6 AM SATURDAY FOR DVL-VALLEY CITY AREAS TO BETTER MATCH UP WITH
BISMARCK WEATHER OFFICE.  SNOW WILL END SAT NIGHT/SUN MORNING.

SEASONABLY COLD AIR TO BE IN PLACE OVER AREA...BUT SOUTHWEST FLOW
ALOFT WILL REMAIN LOCKED IN PLACE.  GFS IS NOW BRINGING NEXT SYSTEM
INTO MIDWEST TUE-TUES NIGHT...WITH NRN EDGE OF PCPN LIKELY TO AFFECT
AT LEAST SOUTHERN CWA.

.AVIATION...
CEILINGS HAVE BEEN IMPROVING AS COLDER AND DRIER LOW LEVEL AIR MOVES
IN WITH CIGS CLIMBING INTO THE 2000 TO 5000 FT RANGE.  LIKELY TO
REMAIN THERE TODAY WITH 2-5SM VSBYS IN LIGHT SNOW THIS MORNING AT
MOST SITES.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 AM FRIDAY ALONG AND NORTH OF
     HIGHWAY 200. WINTER WEATHER ADVISORY UNTIL 6 AM FOR AREAS SOUTH
     OF HIGHWAY 200.  WINTER STORM WATCH SATURDAY AFTERNOON AND
     NIGHT.
MN...WINTER STORM WARNING UNTIL 6 AM FRIDAY MOSTLY NORTH OF A LINE
     FROM ADA TO PARK RAPIDS. WINTER WEATHER ADVISORY UNTIL 6 AM
     FOR AREAS SOUTH OF THE ADA TO PARK RAPIDS LINE.  WINTER STORM
     WATCH SATURDAY AFTERNOON AND NIGHT.

&&

RIDDLE
Hazardous weather outlook, Dec 30, 7:00 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CST THU DEC 30 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301530-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
700 AM CST THU DEC 30 2004

...WINTER STORM WARNINGS FOR NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA THROUGH TONIGHT...
...WINTER WEATHER ADVISORIES FOR SOUTHEAST NORTH DAKOTA AND WEST
CENTRAL MINNESOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
LOOK FOR A WINTRY MESS OVER THE REGION AS LOW PRESSURE TRACKS ALONG
THE NORTH AND SOUTH DAKOTA BORDER AND THEN TO NORTHERN MINNESOTA
TONIGHT. FREEZING RAIN WILL DEVELOP QUICKLY OVER THE AREA EARLY THIS
MORNING...THEN TURN TO SNOW THIS AFTERNOON INTO THIS EVENING. 3 TO 8
INCHES OF SNOW WILL LIKELY THROUGH TONIGHT RIGHT ALONG THE
INTERNATIONAL BORDER...WITH AREAS SOUTH FROM GRAND FORKS EAST TO
BEMIDJI AND PARK RAPIDS GETTING SIGNIFICANT ICE ACCUMULATIONS.
FURTHER SOUTH TOWARD VALLEY CITY...FARGO AND FERGUS FALLS FREEZING
RAIN WILL DEVELOP THIS MORNING...BUT LIKELY END THIS AFTERNOON AND
TEMPERATURES WILL WARM TO NEAR OR ABOVE THE FREEZING MARK. TRAVEL
CONDITIONS WILL BECOME VERY POOR OVER MANY AREAS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SATURDAY INTO SATURDAY NIGHT...SNOW IS LIKELY OVER MANY AREAS AS
LOW PRESSURE MOVES THROUGH THE CENTRAL PLAINS AND TOWARD THE GREAT
LAKES.  ACCUMULATIONS IN THE 2 TO 6 INCH ARE POSSIBLE...BUT NOT
CERTAIN.  ENOUGH COLD AIR WILL BE AVAILABLE WITH THIS NEXT SYSTEM TO
KEEP AS ALL SNOW.  STAY TUNED TO LATER FORECASTS AS THIS SYSTEM
COULD MAKE TRAVEL ON NEW YEARS DAY HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ON FREEZING RAIN AND SNOW FROM TODAY THROUGH THE
WEEKEND WOULD BE GREATLY APPRECIATED.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, Clay

When
December 30, 7:39 AM CST to 3:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Ice Storm, Wilkin

When
December 30, 7:39 AM CST to 3:00 PM CST
Where
Wilkin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Ice Storm, West Otter Tail

When
December 30, 7:39 AM CST to 3:00 PM CST
Where
West Otter Tail forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Ice Storm, East Otter Tail

When
December 30, 7:39 AM CST to 3:00 PM CST
Where
East Otter Tail forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Ice Storm, Wadena

When
December 30, 7:39 AM CST to 3:00 PM CST
Where
Wadena forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Ice Storm, Grant

When
December 30, 7:39 AM CST to 3:00 PM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430459, 5430460, 5430461, 5430462, 5430463, 5430464.